Hail, Otter Tail
- When
- August 23, 1:03 AM CST
- Where
- Otter Tail County, 1.46 mi SSW of Pelican Rpds Muni Ar
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.610, -96.110
A mesoscale convective vortex (MCV) moved along a line from Cooperstown (ND) to Detroit Lakes (MN). Thunderstorms associated with it produced strong wind gusts and some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A mesoscale convective vortex (MCV) moved along a line from Cooperstown (ND) to Detroit Lakes (MN). Thunderstorms associated with it produced strong wind gusts and some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 7:50 PM CST, 5 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 850 PM CDT MON AUG 22 2011 .DISCUSSION... STORMS HAVE FINALLY STARTED TO FIRE OVER CENTRAL ND NEAR THE TROUGH AXIS AND WHERE THE INSTABILITY MAX AND BEST MOISTURE POOL HAS BEEN LOCATED ACCORDING TO THE SPC MESOANALYSIS. LOCATIONS FURTHER TO THE EAST HAVE REMAINED CAPPED SO FAR. THINK THAT THE BEST MOISTURE AND INSTABILITY WILL MOVE EAST LATE TONIGHT AS THE MAIN UPPER SHORTWAVE TROUGH COMES OUT AND HELPS PUSH THE SFC TROUGH AXIS EAST. INCREASED POPS OVER THE SOUTHWESTERN COUNTIES THIS EVENING AND DECREASED THEM IN THE SOUTHEAST DURING THE 03-06Z TIME FRAME AS THE ACTIVITY TO THE WEST OF THE CWA BEGINS TO MOVE INTO THE AREA. THE STORMS SHOULD CONTINUE TO MOVE TO THE EAST OVERNIGHT AS THE SHORTWAVE EJECTS OUT. DEEP LAYER BULK SHEAR IS ONLY AROUND 30 KTS OR SO...BUT THERE IS SOME DECENT LOW LEVEL HELICITY. SOME HAIL AND HIGH WINDS ARE POSSIBLE PARTICULARLY IF THE STORMS OVER CENTRAL ND BECOME MORE ORGANIZED INTO AN MCS AS THE HRRR SEEMS TO INDICATE. && .AVIATION... VFR CONDITIONS WILL CONTINUE...ALTHOUGH THERE COULD BE SOME LOCALIZED DROPS TO MVFR OR IFR DUE TO THUNDERSTORM ACTIVITY. WILL CONTINUE TO COVER WITH VCTS AND CB UNTIL THE CONVECTIVE ACTIVITY APPROACHES THE TAF SITE. SOUTH WINDS AROUND 10 KTS OR SO WILL SHIFT TO THE WEST BY TOMORROW AND PICK UP INTO THE 15 TO 20 KT RANGE WITH GUSTS UP TO 25 KTS. && .PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 22 2011/ SHORT TERM...MAIN CONCERN WILL BE THUNDER CHANCES AND SEVERE POTENTIAL THIS EVENING AND OVERNIGHT. 12Z MODELS IN DECENT AGREEMENT. NAM IS A BIT SLOWER THAN GFS/GEM/ECMWF...WHICH MAINLY AFFECTS WESTERN EXTENT OF POSSIBLE THUNDER. WILL USE A BLEND. WARM FRONT LOCATED ACROSS WESTERN ND WILL CONTINUE TO APPROACH THE FA THIS AFTERNOON AND WILL BE LOCATED NEAR (OR JUST WEST OF) THE RED RIVER VALLEY BY 06Z...AND ACROSS THE EASTERN FA BY 12Z. MODERATE INSTABILITY (MLCAPE 2000-3000 J/KG) WILL EXIST JUST AHEAD OF THIS FEATURE. WARM MID-LEVEL TEMPERATURES ADVECTING INTO THE REGION WILL CONTINUE TO PRODUCE ENOUGH CAPPING TO PREVENT DEVELOPMENT...WHICH SHOULD LIMIT OVERALL COVERAGE. ISOLD THUNDER COULD BE POSSIBLE BY LATE AFTERNOON INTO THE EVENING HOURS WHERE LOCALIZED MOISTURE POOLING WEAKENS CAPPING. OTHERWISE...MORE WIDESPREAD THUNDER WILL LIKELY WAIT UNTIL STRONGER 500MB VORT ACROSS NE MONTANA MOVES INTO THE WARM/UNSTABLE SECTOR. MODEL GUIDANCE SUGGESTS THAT STRONGEST FORCING FROM THIS FEATURE WILL BE ACROSS THE SOUTHERN FA...WHERE HIGHEST POPS EXIST. INITIATION IS STILL QUESTIONABLE BECAUSE OF CAPPING POTENTIAL...BUT IF IT DOES OCCUR SHOULD BE CLOSER TO 06Z BASED ON TIMING OF THE MONTANA WAVE. THERE IS A CHANCE FOR SEVERE STORMS (AS PER SPC DY1 OUTLOOK)...BUT WILL NOT INCLUDE T+ CONSIDERING INITIATION QUESTIONS. MAIN CONCERN ON TUESDAY WILL BE MAX TEMPS...WITH 850MB THERMAL RIDGE OVERHEAD DURING THE AFTERNOON HOURS. DRY LOW-LEVEL AIRMASS MOVES INTO THE REGION DURING THE MORNING HOURS SO DRY WX EXPECTED. LOW-LEVEL WESTERLY FLOW COULD BRING TEMPS INTO THE MID-UPPER 90S. HOWEVER...STRONG UPPER JET SHOULD PROVIDE ENOUGH HIGH BASED CLOUDS TO KEEP TEMPS INTO THE LOWER 90S...WHICH IS THE MOST PROBABLE SOLN. SYSTEM PROPAGATING ACROSS CANADA WILL INCREASE 850MB WINDS WITH BREEZY CONDITIONS ACROSS THE NORTHERN FA. THE SYSTEM MOVING ACROSS CANADA WILL DROP A COLD FRONT THROUGH THE REGION TUE NIGHT. THIS WILL LEAD TO NEAR NORMAL TEMPS WED-THUR. 850MB WINDS 30-35KNTS ON WED WILL LEAD TO WINDY CONDITIONS. HIGH PRESSURE AND LIGHTER WINDS EXPECTED ON THURSDAY. LONG TERM (THU NIGHT THRU MONDAY)...EXTENDED PERIOD BEGINS WITH UPPER RIDGE ANCHORED OVER DESERT SOUTHWEST WITH A TROPICAL SYSTEM IN THE VCNTY OF FLORIDA. ZONAL FLOW IS INDICATED FOR THE NORTHERN PLAINS ATOP THE RIDGE WITH FAIRLY BENIGN CONDITIONS FRIDAY INTO SATURDAY. MAJOR GUIDANCE DEPICTS A SHORT WAVE DIPPING OUT OF SASKATCHEWAN/MANITOBA BY SUNDAY WITH ASSOCIATED UPPER LOW HEADING SOUTH AND EAST...INCREASING POP CHANCES AS MORE AUTUMNAL REGIME NOT UNUSUAL FOR LATE AUGUST TAKES HOLD. TIMING WOULD OFFER GRADUAL DECREASE IN PCPN CHANCES FROM WEST TO EAST DURING MONDAY...WITH NORTHWEST FLOW THEREAFTER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1000 AM CDT MON AUG 22 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 1000 AM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...MAINLY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THE MOST PROBABLE LOCATION FOR THUNDER DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER VALLEY...WHERE THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE LAKE AND WOODS REGION OF MINNESOTA TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING ACROSS EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA DUE TO THE PASSAGE OF A COOL FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. GROCHOCINSKI/TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1045 PM CDT MON AUG 22 2011 NDZ038-230445- BARNES ND- 1045 PM CDT MON AUG 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1145 PM CDT... AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ECKELSON AROUND 1050 PM CDT. SANBORN AND LITCHVILLE AROUND 1100 PM CDT. HASTINGS AROUND 1115 PM CDT. VALLEY CITY AND KATHRYN AROUND 1125 PM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 273 AROUND 1045 PM CDT...AND MILE MARKER 302 AROUND 1145 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 155 AM CDT TUE AUG 23 2011 MNZ002-003-022-023-027-028-030-031-040-230745- CLAY MN-EAST BECKER MN-EAST OTTER TAIL MN-GRANT MN-MAHNOMEN MN-NORMAN MN-SOUTH CLEARWATER MN-WEST BECKER MN-WEST OTTER TAIL MN- 155 AM CDT TUE AUG 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CLEARWATER...BECKER...OTTER TAIL...NORTHEASTERN CLAY...EXTREME SOUTHEASTERN NORMAN...SOUTHERN MAHNOMEN AND GRANT COUNTIES UNTIL 245 AM CDT... AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF GLYNDON TO 7 MILES SOUTHWEST OF LAKE PARK TO PELICAN RAPIDS TO 9 MILES NORTHEAST OF FERGUS FALLS TO FERGUS FALLS TO 7 MILES NORTHWEST OF ELBOW LAKE TO 5 MILES NORTHEAST OF WHEATON...MOVING TO THE EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... DALE AROUND 200 AM CDT. LAKE PARK...UNDERWOOD AND STAR LAKE AROUND 205 AM CDT. VERGAS...ULEN AND HERMAN AROUND 210 AM CDT. DETROIT LAKES...FRAZEE AND BATTLE LAKE AROUND 215 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN MINNESOTA MILE MARKER 63 AND MINNESOTA MILE MARKER 80... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TEAM FGF
The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The roof of an open bay lumber storage building was uplifted and flipped eastward onto Junius Avenue. The section of roofing remained largely intact as it flipped and therefore it impacted and broke two adjacent power poles.
Pea to penny sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327063, 327066, 327067, 327064, 327068.